Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Gaylord, MI

July 15, 2020Antrim County, Grand Traverse County, Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 15, 2020, 4:05 PM EDT for Antrim County, Grand Traverse County, Kalkaska County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 4:05 PM EDT (20:05 UTC)
Expired
Jul 15, 2020, 5:00 PM EDT
In force
55 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Antrim County, MI, Grand Traverse County, MI, Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KAPX 152005
SVRAPX
MIC009-055-079-152100-
/O.NEW.KAPX.SV.W.0020.200715T2005Z-200715T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
405 PM EDT Wed Jul 15 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Central Grand Traverse County in northern Michigan...
  Southwestern Antrim County in northern Michigan...
  Northwestern Kalkaska County in northern Michigan...

* Until 500 PM EDT.

* At 404 PM EDT, a severe thunderstorm was located near Traverse
  City, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Traverse City, Kalkaska, Mancelona, Antrim, Barker Creek, Rapid
  City, Alden, Darragh, Grawn, Traverse City State Park, Spider Lake,
  Williamsburg, Greilickville and Bates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4475 8574 4478 8566 4477 8564 4479 8564
      4498 8511 4473 8497 4458 8564
TIME...MOT...LOC 2004Z 248DEG 26KT 4470 8560 

HAIL...<.75IN
WIND...60MPH
 
$$

adam
3 follow-up statements
118 
WWUS53 KAPX 152022
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
422 PM EDT Wed Jul 15 2020

MIC009-055-079-152100-
/O.CON.KAPX.SV.W.0020.000000T0000Z-200715T2100Z/
Grand Traverse MI-Antrim MI-Kalkaska MI-
422 PM EDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND
NORTHWESTERN KALKASKA COUNTIES...

At 422 PM EDT, a severe thunderstorm was located over Williamsburg,
or 8 miles east of Traverse City, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Traverse City, Kalkaska, Mancelona, Antrim, Barker Creek, Traverse
City State Park, Rapid City, Alden, Spider Lake, Williamsburg,
Darragh and Bates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4498 8511 4473 8497 4460 8555 4477 8564
TIME...MOT...LOC 2022Z 248DEG 26KT 4475 8543 

HAIL...<.75IN
WIND...60MPH
 
$$

ADAM
148 
WWUS53 KAPX 152041
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
441 PM EDT Wed Jul 15 2020

MIC009-055-079-152100-
/O.CON.KAPX.SV.W.0020.000000T0000Z-200715T2100Z/
Grand Traverse MI-Antrim MI-Kalkaska MI-
441 PM EDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND
NORTHWESTERN KALKASKA COUNTIES...

At 440 PM EDT, a severe thunderstorm was located over Rapid City, or
near Kalkaska, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kalkaska, Mancelona, Antrim, Barker Creek, Rapid City, Alden and
Darragh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4498 8511 4473 8497 4466 8529 4485 8545
TIME...MOT...LOC 2040Z 248DEG 26KT 4480 8525 

HAIL...<.75IN
WIND...60MPH
 
$$

adam
196 
WWUS53 KAPX 152056
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
456 PM EDT Wed Jul 15 2020

MIC009-055-079-152105-
/O.EXP.KAPX.SV.W.0020.000000T0000Z-200715T2100Z/
Grand Traverse MI-Antrim MI-Kalkaska MI-
456 PM EDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAND TRAVERSE...
SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA COUNTIES WILL EXPIRE AT
500 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4498 8511 4473 8497 4466 8529 4485 8545
TIME...MOT...LOC 2055Z 248DEG 26KT 4484 8512 

$$

adam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:28 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 15, 3:28 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
328 PM EDT Wed Jul 15 2020

.UPDATE...
Issued at 1043 AM EDT Wed Jul 15 2020

Larger scale troughing encompasses central Canada and down into
the Midwest this morning with an upper level jet streak stretching
from southern Minnesota into SE Ontario. Surface boundary extends
northeastward from Iowa/southern Wisconsin and up through northern
Lake Michigan and Eastern Upper Michigan...leaning into the
region. Initial batch of elevated showers and some thunderstorms
ahead of the boundary have impacted parts of NW Lower Michigan
this morning, tip of the mitt and Eastern Upper. Spotty showers
extend back across Lake Michigan into eastern Wisconsin. Further
upstream, a decaying MCS and embedded short-wave at the tail end
of the upper level jet is moving through the Iowa/northern
Missouri region this morning with a fair amount of mid/high cloud
cover extending up through the region.

Convective trends and severe weather possibilities remain the
primary forecast concern with the latest SPC Day One maintaining
a narrow axis of "marginal" severe storms up through Northern
Lower Michigan.

Short-wave trough is expected to pivot up through Lower Michigan
this afternoon/evening while the tail end/entrance region of the
upper jet swings across northern Michigan and surface boundary
slowly edges through. From a synoptic standpoint, that should be
enough for more widespread precip to develop/expand northeastward
along and behind the boundary going through the afternoon and
tonight, with high PoPs warranted.

Again, main concern is with severe weather potential. Abundant
cloud cover across the region may limit instability to some
degree, although as we've seen, we already have some steeper lapse
rates aloft/elevated instability in place. But assuming we do see
some thinning cloud cover, we may be able to muster a narrow axis
of modest instability along and ahead of the boundary this
afternoon/evening. Along with increasing mid/upper level flow
aloft/effective and 0-6KM bulk shear by later this afternoon, a
marginal severe storm threat seems reasonable at this juncture.

Finally, we will also have to keep an eye on heavy rainfall
potential through tonight with the convective potential and PWAT
values climbing to over 1.75". We are in a marginal risk for
excessive rainfall in the latest WPC outlook. So...will add that
to the HWO.

&&

.NEAR TERM...(Today through Tonight)
Issued at 303 AM EDT Wed Jul 15 2020

Impactful weather: Marginal. Showers and thunderstorms expected,
mainly this afternoon and evening in nrn lower. A few storms may be
severe with large hail and damaging winds the primary threats.
Locally heavy rain also possible in NE lower.

Pattern synopsis and forecast:

An upper level ridge was working through the eastern Great Lakes
early this morning, while large scale upper troughing dominated the
central provinces of Canada, down into the nrn Plains. At the sfc, a
cold front was draped from Ontario, down through the western Great
Lakes, all the way into the srn Plains. A corridor of deep moisture
and slowly diminishing instability (a few hundred j/kg MUCAPE in
eastern upper to near 1000j/kg in mid Lake Michigan), was laid out
along and ahead of the front, and when combined with upper jet
forcing, theta-e/low level convergence, and weak DPVA with less than
desirable 850-500mb lapse rates of 5.5-6.0 c/km, is still leading
to a broken band of shower and occasional thunder. This band was
moving across eastern upper and Lake Michigan. The stronger storms
and more widespread thunder was way off to the SW of us.

The cold front will gradually work it's way into nrn Michigan today,
before slowly exiting off to our SE tonight. That broken band of
mainly showers, will drift into/through all areas except the far SE
CWA this morning. Then, diurnal heating and destabilization will be
able to redevelop/expand stronger showers and storms ahead of the
front, impacting mainly nrn lower Michigan this afternoon into this
evening. There is a nice little shortwave with another pop of
forcing from DPVA, theta-e advection and upper divergence, that
rides up along the front this evening, which will result in more
post-frontal showers that will be able to spread back into more of
eastern upper as well as nrn lower. Gradually, loss of daytime
heating will result in diminishing instability and resultant thunder
chances through the night, while the entire band of convection
starts trying to depart the region, but the expectation is for some
showers to still be ongoing across NE lower into daybreak.

MLCAPES of less than a hundred j/kg are expected in eastern upper
this afternoon, ranging to up to 1600 j/kg closer to Saginaw Bay.
The higher CAPE values are co-located with 0-6km bulk shear of
around 35 knots. While the best coverage of precipitation will be
around the front, can foresee areas SE of it seeing some more
discreet cells develop this afternoon. We should be able to heat up
decently from roughly Missaukee county over to Alpena county, as the
low level stuck clouds with the front hold firm north of there. All
of nrn Michigan is in a marginal risk for severe storms, but I think
that's buffered a little to the north. Again, Missaukee county over
to Alpena county, and areas SE of there look to have the best risk
for something severe. Main severe threats would be for large hail
and damaging winds.

Highs today will range from the upper 70s/around 80F in eastern
upper, to the low 90s near Saginaw Bay. Lows tonight will mostly
be in the low to mid 60s.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 303 AM EDT Wed Jul 15 2020

High Impact Weather Potential: Low

Pattern Synopsis:

Longwave troughing will continue to shift eastward across southern
Canada/Great Lakes region through the end of the week while ridging
makes its way across the northern Great Plains in behind. This
should make its way overhead Friday night as a second wave also
treks across the U.S./Canada border. At the surface, a cyclone near
Hudson Bay will continue to weaken as broad high pressure grips much
of the eastern CONUS heading into the weekend.

Forecast/Details:

A few lingering showers are possible across far NE lower MI at the
start of the period, but should quickly move out as the morning
progresses. Afternoon highs look to cool down slightly Thursday
behind the front, but will still remain in the low 80s for most.
Northerly winds will also help with the cooler feel. However, this
front will be rather diffuse by the time it gets through northern
MI. Dewpoints in the low/mid 60s could leave the door open for a
stray shower/thunderstorm Thursday afternoon. While marginal surface-
based instability could exist (SBCAPE near 500 J/kg), any
showers/storms trying to develop would be battling low-level
subsidence via cold air advection through the first 1-2km of the
profile. Some upper-level support provided by a shortwave treking
overhead could help these chances, but confidence is low at this
time. Ridging will move in behind this shortwave Thursday night,
keeping rain chances muted heading into the weekend with subsidence
aloft. Temperatures will begin to ramp up on Friday with highs in
the upper 80s/low 90s for most.

.LONG TERM...(Friday night through Tuesday)
Issued at 303 AM EDT Wed Jul 15 2020

High Impact Weather Potential: Low for now...Monitoring thunderstorm
potential over weekend.

A mostly zonal upper-air pattern will take hold through the weekend
as the jet stream sets up across the northern CONUS near the border.
The main jet core looks to move over the northern Great Lakes
Saturday while subtle shortwaves/speed maxima embedded in the parent
flow could move across the area throughout the weekend into early
next week, especially as the flow looks to sag southward some
towards the end of the period. Southerly/southwesterly low-level
flow will advect warm, moist air into northern MI, aiding to raise
high temperatures into the upper 80s/low 90s across much of the area
over the weekend. Heat indices could reach close to 100 for some as
well. Instability in excess of 1,500 J/kg MLCAPE both Saturday and
Sunday afternoon presents the chance for rain/thunder, and
potentially a few stronger thunderstorms. Confidence in timing and
details is currently low, but will increase as the weekend nears.
While guidance suggests a frontal passage late in the Sunday/Monday
timeframe, a relatively moist airmass looks to remain nearby heading
into early next week. This would ease moisture return into the
region, keeping at least a small chance for additional showers and
storms around through early week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 328 PM EDT Wed Jul 15 2020

A nearly stationary boundary stretches across NW Lower Michigan
down to near Chicago to low pressure over western Illinois.
Corridor of showers and thunderstorms have been steadily expanding
along and behind the boundary, back through Wisconsin...and will
continue to expand into Northern Lower Michigan over the next
several hours and persist through tonight as the boundary
gradually slips across the region. Lower MVFR cloud cover behind
the front will spread into the region. Along with the showers/storms,
will bring a period of MVFR conditions to the terminal sites
through tonight.

System exits the region Thursday morning with VFR weather
returning.

&&

.MARINE...
Issued at 303 AM EDT Wed Jul 15 2020

A cold front will work into nrn Michigan today, before dropping SE
of the region tonight. This front will bring a broken band of
showers this morning, before showers and thunderstorms become more
numerous/likely this afternoon/evening with daytime heating and
subsequent destabilization. A few storms may be severe for the Lake
Huron nearshore, mainly Alpena south. Large hail and damaging winds
are the primary threats. Showers remain likely behind the front
through tonight, a few of which may linger in Lake Huron into
Thursday morning. Portions of Lake Huron, especially south of
Alpena, could see a few more showers and storms Thursday afternoon,
before relative high pressure moves in Thursday night.

Light southerly winds will become highly variable with the front,
and with lake breezes this afternoon. Light winds with a good degree
of variability continue through Thursday, before winds back more out
of the W/SW Thursday night. No significant winds/waves.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...SMD
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...BA
MARINE...SMD
Hazardous weather outlook, Jul 15, 3:34 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
334 PM EDT Wed Jul 15 2020

MIZ016>018-020>036-041-042-086>088-095>099-161945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
334 PM EDT Wed Jul 15 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Another round of thunderstorms is expected across northern lower
Michigan this afternoon and evening. A few storms could become
severe across Northern Lower Michigan producing damaging winds.

Locally heavy rainfall is also possible across Northern Lower
Michigan this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and also this weekend.

Saturday and Sunday are expected to be very warm as temperatures
approach 90F and heat index values in mid and upper 90s are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
334 PM EDT Wed Jul 15 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across mainly northern lower
Michigan this afternoon and evening. A few storms could become
severe, mainly over the Lake Huron nearshore waters from Alpena
southward. Damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday and also this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 15, 3:55 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
355 PM EDT Wed Jul 15 2020

MIZ020-021-026-027-152045-
Leelanau-Grand Traverse-Kalkaska-Antrim-
355 PM EDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEELANAU...CENTRAL
GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA
COUNTIES...

At 354 PM EDT, a strong thunderstorm was located near Traverse City,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Traverse City, Kalkaska, Elk Rapids, Bingham, Clam River, Barker
Creek, Kewadin, Rapid City, Alden, Greilickville, Mapleton, Grawn,
Traverse City State Park, Spider Lake, Williamsburg, and Lake
Bellaire.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4460 8572 4484 8582 4500 8526 4469 8511
TIME...MOT...LOC 1954Z 252DEG 32KT 4472 8565

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:55 PM EDTSpecial Weather StatementAPXGrand Traverse50 min
Jul 15, 4:26 PM EDTSpecial Weather StatementAPXAntrim49 min
Jul 15, 4:38 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Kalkaska, Otsego15 min
Jul 15, 5:14 PM EDTSpecial Weather StatementAPXMontmorency, Otsego46 min
Jul 15, 5:54 PM EDTSpecial Weather StatementAPXMontmorency36 min
Jul 15, 6:15 PM EDTSpecial Marine WarningAPX90 min
Jul 15, 6:23 PM EDTSpecial Weather StatementAPXPresque Isle37 min
Jul 15, 6:54 PM EDTSpecial Weather StatementAPXPresque Isle51 min
Jul 15, 7:09 PM EDTSpecial Marine WarningAPX66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.